Oklahoma, 2012

Flood in Oklahoma, May 1 to 2, 2012

May 1 to 2, 2012 · NWS TSA · 1 event in 1 county or zone

Widespread and persistent heavy rainfall along a stationary frontal boundary stretching across northeastern Oklahoma and southeastern Kansas resulted in five to eight inch rainfalls across the region from April 29th through May 1st. This heavy rainfall resulted in moderate flooding of the Verdigris River near Lenapah.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Widespread and persistent heavy rainfall along a stationary frontal boundary stretching across northeastern Oklahoma and southeastern Kansas resulted in five to eight inch rainfalls across the region from April 29th through May 1st. This heavy rainfall resulted in moderate flooding of the Verdigris River near Lenapah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 30, 10:40 PM CST, 1 hour 20 minutes earlier.

Area forecast discussion, Apr 30, 10:40 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1140 PM CDT MON APR 30 2012

.DISCUSSION...

THE 06Z AVIATION DISCUSSION CAN BE FOUND BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
VFR CONDITIONS WILL PREVAIL OUTSIDE OF THUNDERSTORM ACTIVITY OVER
THE NEXT 6 OR SO HOURS. THE ONLY EXCEPTION IS AT KBVO WHERE MVFR
CIGS REMAIN ON THE NORTH SIDE OF AN OUTFLOW BOUNDARY. STRONG
WINDS AND LOWER VSBYS INTO THE MVFR OR IFR RANGE CAN BE EXPECTED
WITH THE STRONGER STORMS. STORMS SHOULD BE GONE BY EARLY TUESDAY
MORNING...BUT LOW LVL MOISTURE RETURN WILL LEAD TO A PERIOD OF
MVFR CIGS AT MOST OF THE TAF SITES. CONDITIONS WILL TREND TOWARD
VFR BY MIDDAY...AND WILL REMAIN THERE FOR THE REMAINDER OF THE
PERIOD. STRONG SOUTH WINDS WILL GUST AOA 25 KTS AT THE NE OK AND
NW AR SITES ON TUESDAY.

LACY

&&

.PREV DISCUSSION... /ISSUED 950 PM CDT MON APR 30 2012/

..UPDATE...

DISCUSSION...
STRONG CONVECTION CONTINUES ALONG AND NEAR THE OKLAHOMA/KANSAS
BORDER THIS EVENING...MAINLY OVER NORTHERN NOWATA AND CRAIG
COUNTIES. ADDITIONAL STRONG CONVECTION RESIDED OVER NORTH CENTRAL
AND SOUTHWEST OKLAHOMA MOVING EASTWARD. THIS ACTIVITY WILL
CONTINUE TO DEVELOP AND PUSH EASTWARD INTO THE REGION THROUGH THE
EVENING AND INTO THE OVERNIGHT HOURS AS INSTABILITY REMAINS
FAVORABLE. LARGE HAIL...DAMAGING WINDS WITH ALSO A TORNADO THREAT
CONTINUES WITH THESE STRONG TO SEVERE STORMS. A TORNADO WATCH
REMAINS IN EFFECT FOR MOST OF NORTHEAST OKLAHOMA AND ALSO FAR
NORTHWEST ARKANSAS UNTIL 07 UTC. EVENING UPDATE WILL BE TO UP POPS
ALONG THE KANSAS BORDER FOR OVERNIGHT AND TWEAKED SKY/TEMP GRIDS
AS WELL. THE REST OF THE FORECAST LOOK TO BE GOOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   81  65  85  68 / MMM  80  30  10
FSM   79  66  85  67 / MMM  40  20  10
MLC   80  67  85  68 / MMM  40  20  10
BVO   80  64  83  66 / MMM  80  40  10
FYV   76  64  82  65 / MMM  50  30  10
BYV   78  64  82  64 / MMM  50  30  10
MKO   80  66  84  67 / MMM  80  30  10
MIO   78  64  83  66 / MMM  80  40  10
F10   81  66  84  67 / MMM  80  30  10
HHW   81  67  85  68 / MMM  40  20  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 AM TUESDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059.

AR...NONE.
&&

AVIATION...30
Hazardous weather outlook, Apr 30, 7:16 PM CST, 4 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
816 PM CDT MON APR 30 2012

ARZ001-002-010-011-019-020-029-OKZ049-053>076-011000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
808 PM CDT MON APR 30 2012

...STRONG TO SEVERE THUNDERSTORMS POSSIBLE AGAIN TONIGHT...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TONIGHT.
TORNADO.
	RISK...LIMITED.
	AREA...NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST OKLAHOMA.
	ONSET...ONGOING.

HEAVY RAIN.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...
THUNDERSTORMS HAVE DEVELOPED ACROSS PORTIONS OF NORTHEAST OKLAHOMA
THIS EVENING...WHILE A THUNDERSTORM COMPLEX DEVELOPS PUSHING
EASTWARD OVER WESTERN OKLAHOMA AND SOUTHERN KANSAS. THESE
THUNDERSTORMS...SOME OF WHICH COULD BECOME SEVERE...WILL CONTINUE
TO DEVELOP AND SPREAD ACROSS EASTERN OKLAHOMA AND NORTHWEST
ARKANSAS THIS EVENING AND OVERNIGHT. FAVORABLE INSTABILITY ACROSS
THE REGION WILL SUPPORT LARGE HAIL AND DAMAGING WINDS ALONG WITH A
TORNADO THREAT TONIGHT. A FLASH FLOOD POTENTIAL WILL ALSO CONTINUE
FOR FOR LOCATIONS NEAR THE OKLAHOMA AND KANSAS BORDERS AS HEAVY
RAINS ARE PROBABLE ACROSS AREAS THAT RECEIVED FLOODING RAINS LAST
NIGHT.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
ACTIVATION OF THE REGIONAL SPOTTER NETWORK LIKELY.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
TUESDAY...THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
WEDNESDAY...HIGH WIND POTENTIAL.
THURSDAY THROUGH SUNDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE OVERALL POTENTIAL FOR THUNDERSTORMS WILL DECREASE
SIGNIFICANTLY BY TUESDAY AS A STATIONARY FRONT THAT HAS BEEN
OVER THE AREA FOR SEVERAL DAYS LIFTS TO THE NORTH. SOUTH WINDS
WILL BECOME STRONG TUESDAY AND WEDNESDAY WITH GUSTS OVER 30 MPH
LIKELY. VERY WARM AND HUMID WEATHER WILL PREVAIL THROUGH THE
WEEKEND.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Local storm report, Apr 30, 8:38 PM CST, 3 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
938 PM CDT MON APR 30 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     TSTM WND DMG     8 WSW NOWATA            36.66N 95.77W
04/30/2012                   NOWATA             OK   EMERGENCY MNGR

            HOME DAMAGE NEAR THE INTERSECTION OF 4060 RD AND 2400 RD
            SW OF NOWATA. POSSIBLE TORNADO DAMAGE. TIME ESTIMATED BY
            RADAR.

&&

AEJ
Special weather statement, Apr 30, 10:42 PM CST, 1 hour 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1142 PM CDT MON APR 30 2012

OKZ060-064-065-010530-
CREEK OK-OKFUSKEE OK-TULSA OK-
1142 PM CDT MON APR 30 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1230 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CREEK AND WESTERN TULSA

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN OKFUSKEE

AT 1142 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES WEST OF OILTON TO 11 MILES WEST OF MILFAY TO
20 MILES WEST OF PADEN...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THESE STORMS INCLUDE...TULSA...GRAY...CASTLE...
PADEN...BOLEY...MASON...WELTY...SAND SPRINGS...BRISTOW...MILFAY...
SLICK...DEPEW...SHAMROCK...DRUMRIGHT...OILTON...SILVER CITY...
MANNFORD...KELLYVILLE...SAPULPA AND KEYSTONE STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3615 9663 3616 9607 3585 9615 3585 9619
      3575 9619 3548 9632 3544 9644 3545 9645
      3545 9648 3542 9650 3545 9655 3541 9654
      3539 9662
TIME...MOT...LOC 0442Z 271DEG 33KT 3606 9664 3580 9670
          3559 9686
Local storm report, Apr 30, 11:20 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
1220 AM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 AM     TSTM WND GST     WYNONA                  36.55N 96.33W
05/01/2012  M70 MPH          OSAGE              OK   MESONET

            OKLAHOMA MESONET.

&&

AEJ
Local storm report, Apr 30, 11:22 PM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE TULSA OK
1222 AM CDT TUE MAY 01 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     TSTM WND DMG     6 W NOWATA              36.70N 95.75W
04/30/2012                   NOWATA             OK   TRAINED SPOTTER

            8 INCH TREE LIMB DOWN.

0748 PM     HAIL             6 W NOWATA              36.70N 95.75W
04/30/2012  E1.25 INCH       NOWATA             OK   TRAINED SPOTTER

            BETWEEN QUARTER AND GOLF BALL SIZE HAIL.

0755 PM     TSTM WND DMG     8 WSW NOWATA            36.66N 95.77W
04/30/2012                   NOWATA             OK   EMERGENCY MNGR

            HOME DAMAGE NEAR THE INTERSECTION OF 4060 RD AND 2400 RD
            SW OF NOWATA. POSSIBLE TORNADO DAMAGE. TIME ESTIMATED BY
            RADAR.

0810 PM     TORNADO          4 W NOWATA              36.70N 95.71W
04/30/2012                   NOWATA             OK   AMATEUR RADIO

            SPOTTER REPORTED A BRIEF TORNADO TOUCHDOWN.

0815 PM     TORNADO          5 W NOWATA              36.70N 95.73W
04/30/2012                   NOWATA             OK   TRAINED SPOTTER

            W410 RD AND N24 RD. SEVERAL BRIEF TOUCHDOWNS.

0825 PM     TORNADO          4 NW NOWATA             36.74N 95.69W
04/30/2012                   NOWATA             OK   AMATEUR RADIO

            SPOTTER REPORTED A SMALL TORNADO TOUCHDOWN...WITH A FEW
            POWER FLASHES

1210 AM     TSTM WND GST     WYNONA                  36.55N 96.33W
05/01/2012  M70.00 MPH       OSAGE              OK   MESONET

            OKLAHOMA MESONET.

&&

AEJ
Special weather statement, Apr 30, 11:26 PM CST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1226 AM CDT TUE MAY 1 2012

OKZ054-060-061-064-066-067-070-010615-
CREEK OK-MUSKOGEE OK-OKMULGEE OK-OSAGE OK-ROGERS OK-TULSA OK-WAGONER
OK-
1226 AM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 115 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     EASTERN CREEK...NORTHERN OKMULGEE...SOUTHEASTERN OSAGE...
     SOUTHWESTERN ROGERS...TULSA AND WESTERN WAGONER

IN EAST CENTRAL OKLAHOMA
     NORTHWESTERN MUSKOGEE

AT 1226 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SAND SPRINGS TO SLICK...MOVING EAST AT 40 MPH. SOME
LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE...TULSA...
LIBERTY...GRAY...PRESTON...BEGGS...BALD HILL...HECTORVILLE...SAND
SPRINGS...LEONARD...BIXBY...JENKS...GLENPOOL...BROKEN ARROW...
STONEBLUFF...COWETA...ONETA...SLICK...MOUNDS...KIEFER...KELLYVILLE
AND SAPULPA.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THESE
STORMS WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. RESIDENTS
IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER
ADVISORY IS UPGRADED TO A WARNING.

LAT...LON 3616 9554 3566 9576 3573 9637 3623 9620
TIME...MOT...LOC 0526Z 260DEG 37KT 3615 9610 3577 9627
Special weather statement, Apr 30, 11:56 PM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1256 AM CDT TUE MAY 1 2012

OKZ064>066-010645-
CREEK OK-OKFUSKEE OK-OKMULGEE OK-
1256 AM CDT TUE MAY 1 2012

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 145 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     SOUTHWESTERN CREEK AND WESTERN OKMULGEE

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

AT 1256 AM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF PADEN...MOVING EAST AT 40 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...OKEMAH...CLEARVIEW...PHAROAH...
CASTLE...PADEN...BOLEY...MASON...OKFUSKEE AND WELTY.

THIS STORM WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM
WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH. RESIDENTS IN THESE
AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT WEATHER ADVISORY IS
UPGRADED TO A WARNING.

LAT...LON 3571 9663 3570 9610 3537 9609 3538 9645
      3545 9645 3545 9648 3543 9649 3545 9655
      3543 9655 3540 9653 3538 9654 3540 9658
      3539 9660 3540 9663
TIME...MOT...LOC 0556Z 267DEG 33KT 3554 9656

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Nowata

When
May 1, 12:00 AM CST to May 2, 10:45 PM CST
Where
Nowata County, 2.5 mi SE of Lenapah to 5.3 mi N of Lenapah
Cause
Heavy Rain
Reported by
Official NWS Observations
Coordinates
36.824, -95.598

The Verdigris River near Lenapah rose above its flood stage of 30 feet at 8:30 pm CDT on April 30th. The river crested at 35.73 feet at 6:45 pm CDT on May 1st, resulting in moderate flooding. The river fell below flood stage at 11:45 pm CDT on the 2nd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2012Every state in 2012This day in weather historyWarnings in Oklahoma, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 380014.